Side Effects- To Change Meds or Not To Change?
But since June, I've had a few rough patches with hemophilia. In late July, I innocently slid into a booth at a restaurant and rammed my side into an exposed beam. It took about three weeks of treatments to get the bruising to subside. When my hepatitis B viral load spiked after enjoying 30 years of having no signs of hepatitis B problems- my doctors thought the new HIV drug regimen was the culprit. Turns out my mom's hunch was right: that the blood product treatments, and not my HIV meds, were responsible for the hep B spike. After a few weeks of no no hemophilia medication, the hepatitis B viral load dissipated.
A couple months later I noticed a strange bruising on the outside of my foot. I couldn't recall bumping it, and was surprised when the bruising got worse. Since I have moderate hemophilia, I usually can handle a moderate amount of bumps without them resulting in treatment. Fortunately, the foot hemorrhage was taken care of easily- one treatment at home and I was good to go.
Since December, I hadn't had any problems until earlier last week, when I noticed blood in my urine. Never a good sign. Again, I treated at home, but contacted my local hemophilia clinic just to be safe. They suspected kidney stones and ran some labs- my clotting levels were normal (for me) and so was my kidney function. I'd looked up the potential side effects for Prezista, one can be the potential for more bleeding in people with hemophilia...
I really don't want to switch medications. I like this regimen, but at the same time I don't want to have to deal with another medical condition because of it. My initial plan last June was to go on the 800 mg of Prezista and, if it worked, take that down to a 600 mg dose. If the drug is the reason for this uptick in bleeds, then it stands to reason that less of the drug would mean less of the side effect.
I'm not too worried about giving this idea a shot, since it was part of my game plan to begin with. Basically, I'd make the switch from 800 to 600 mg, then get some labs done. If for some reason there's a noticeable, adverse effect on my t-cell count and viral load, then I'd consider switching to another HIV medication. (If you're curious about my decade of being on a structured treatment plan of one week on HIV medications followed by one week off, then read my Poz column about it here. It will shed some light on why I go outside of the box when it comes to HIV treatment.)
As is always the case for anyone reading this who is also living with HIV, it's important to talk to your doctor openly about treatment options and side effects. I'm lucky to have a good relationship with my doctor, and feel very comfortable speaking with him about my concerns.